Long-term LHRH receptor agonist therapy and risk for biliary disease


A study just published in European Urology suggests that — in  addition to all the other side effects associated with LHRH receptor agonist therapy — such therapy also induces a small but statistically significant increase in risk for biliary disease.

Well-known adverse metabolic effects of LHRH agonist therapy (and of bilateral orchiectomy) include obesity, increased abdominal girth, increased triglyceride levels, and insulin resistance. All of these factors also increase risk for gallstones. Furthermore, a recent study has shown that LHRH agonist therapy can increase plasma levels of some bile acids.

Saylor et al. set out to see whether, in men already diagnosed with prostate cancer, there was any relationship between androgen deprivation (with either LHRH receptor agonist therapy or bilateral orchiectomy) and the incidence of biliary disease. To do this, they looked at data from 183,842 men (all > 65 year of age) in the Surveillance, Epidemiology, and End Results (SEER) database who had been diagnosed with “locoregional” prostate cancer between 1992 and 2007 and followed through 2009.

Here is what they found:

  • 48.4 percent of these 183,842 men received LHRH agonist treatment during follow-up.
  • 2.2 percent of the men underwent bilateral orchiectomy during follow-up.
  • 6.8 percent of all men in the study underwent a procedure to treat biliary disease.
  • Biliary disease occurred in
    • 15.7 cases per 1,000 person-years among men who received LHRH agonist treatment
    • 13.4 cases per 1,000 person-years among men who received no LHRH treatment
    • This difference was statistically significant (p < 0.001).
  • Bilateral orchiectomy was not significantly associated with biliary disease.
  • The increase in need for a procedure to treat biliary disease increased over time for men receiving LHRH therapy
    • 7 to 12 months on LHRH therapy, hazard ratio (HR) = 1.07
    • 13 – 24 months on LHRH therapy, HR = 1.15
    • ≥ 25 months on LHRH therapy, HR = 1.20

According to Dr. Saylor, quoted in a commentary on this article on the CancerNetwork.com web site:

The magnitude of the increase was small but was notable for the facts that (a) most of these new diagnoses led to biliary procedures, and (b) the risk seemed to rise with increasing duration of androgen deprivation.

The “New” Prostate Cancer InfoLink feels that this study offers one more signal that the risks associated with early, long-term use of LHRH agonist therapy may outweigh the possible benefits in men who are at relatively low risk for rapid progression of their prostate cancer. In other words, “beware the risks of over-treatment.”

The researchers themselves state that:

  • “The findings of the study would be best used as a renewed call to optimize the metabolic health of men receiving systemic therapy for prostate cancer.”
  • “We should reserve [LHRH agonist] therapy for the men who are most likely to benefit, and we should enthusiastically pursue healthy diet and lifestyle choices among men who need it.”

3 Responses

  1. Anyone receiving these very potent drugs should be monitored closely by a primary care physician. These drugs affect more than one organ, and more than one number should be monitored.

  2. I wasn’t monitored at all, nor was I informed of the risk of osteoporosis. All I heard was what I already knew: “Oh George, you will feel tired, demotivated, and like a 90 year old man.”

    I found out about the osteoporosis risk from an oncologist in another country, 2 years into the 3-year treatment. I demanded the bone mineral density test, got it (against all unwritten understandings), and was told that I have osteoporosis. A bit of reading strongly suggested to me that men on ADT should be told about all frequently occurring side effects at the start of treatment, and monitored at least every 2 years. All attempts to find out why I was not told went unanswered in one way or another. Yesterday and today I told the oncologists what I thought of this (legal recourse being near-impossible in Sweden, by a new law and by tradition).

  3. Certainly the physician prescribing androgen deprivation medications should be monitoring to be aware of any conditions that can be exacerbated by those medications. I see this report providing more credence to intermittent androgen deprivation therapy (IADT).

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: